Dr Steen Kristensen, Vice-president of the ESC, says: “Long distance flying is associated with an increase in deep venous thrombosis, which in some cases may lead to clotting of the lungs. People who are immobile, pregnant, taking contraceptive pills or have had venous thrombosis in the past are particularly at risk. To minimise the risk it is important to drink plenty of non-alcoholic fluid and to walk (exercise) before and during the flight. The use of compression stockings is for some travelers an important way of preventing deep venous thrombosis.”
Studies cited by The Lancet suggest that the risk of VTE increases when flight duration exceeds four hours. This raised risk is related to immobility, dehydration, and reduced oxygen in the cabin, as well as to individual risk factors such as obesity, recent surgery and predispositions to thrombosis (thrombophilias).
On the subject of risk Professor Kurt Huber, ESC spokesperson on Thrombosis, writes: “Prone to thromboembolic risk are those with a history of venous thrombosis or pulmonary embolism, but also those with a history of atherothrombotic diseases (for example, myocardial infarction or stroke) and those with heart failure, atrial fibrillation, and physical immobilisation.” Professor Huber adds that even healthy people may develop thrombotic problems on a long-distance flight, notably pregnant women, women taking oral contraceptives (especially if they smoke) and the elderly. Those with concerns, he adds, should ask their doctor about their individual risk and the applicability of preventive measures, including medication.
With reference to the more serious cardiovascular complications of long-haul flight, Professor Panos E Vardas, president elect of the European Heart Rhythm Association (EHRA), commenting on behalf of the ESC, notes that loss of consciousness can occur during flight, for either benign or malignant reasons. The most common causes of benign episodes, explains Professor Vardas, include vasovagal syncope (fainting), whose most frequent cause is low blood pressure, especially in elderly patients who are taking certain medications.
Professor Vardas continues: “In the case of malignant arrhythmias, the loss of consciousness is most commonly attributed to ventricular tachycardia or ventricular fibrillation. Less dangerous cardiac arrhythmias which could also lead to loss of consciousness include paroxysmal atrial fibrillation, atrial flutter or paroxysmal atrial tachycardias.
The best course of action in the case of loss of consciousness is the currently recommended practice of ensuring that the patient remains in a lying down position, with the legs elevated. Simultaneously, if the syncopal episode lasts more than 30-40 seconds and if the automatic device advises defibrillation, the defibrillator should be activated.
Major European airlines already carry defibrillators and train their personnel to use them under the guidance of medical assistance on-ground. Hopefully, in the future, the use of automatic external defibrillators and the training of personnel will be extended to all commercial flights.”
The European Society of Cardiology is currently preparing a policy statement on the safety of commercial air travel in cardiac patients.